Medical Definition of Tardive dyskinesia

  • Medical Author:
    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Reviewed on 6/10/2019

Tardive dyskinesia: A neurological syndrome characterized by repetitive, involuntary, purposeless movements caused by the long-term use of certain drugs called neuroleptics used for psychiatric, gastrointestinal, and neurological disorders. Features may include grimacing; tongue protrusion; lip smacking, puckering, and pursing; and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. The incidence of the syndrome rises with the dose and duration of drug treatment. The treatment of tardive dyskinesis is usually to stop or minimize the use of the offending drug if possible. Replacing the offending drug with substitute drugs may help.

Drugs that most commonly cause tardive dyskinesia include chlorpromazine (Thorazine), haloperidol (Haldol), fluphenazine (Prolixin), perphenazine (Trilafon), prochlorperazine (Compro), thioridazine (Mellaril), and trifluoperazine (Stelazine). Others include metoclopramide (Reglan), levodopa (Sinemet), amitriptyline (Elavil), fluoxetine (Prozac), sertraline (Zoloft), trazadone (Desyrel), and phenobarbital.

SLIDESHOW

Brain Food Pictures: What to Eat to Boost Focus See Slideshow

Health Solutions From Our Sponsors

Reviewed on 6/10/2019